Hi, I've been on several meds over the last ten years for depression/anxiety/bipolar.and now my doctor has put me on topiramate 50 mg. Today is my sixth day. I have taken the 50 mg for 5 days and will take it two pills now for 7 days. until it is increased to 150 mg. I had to ask for a med change because of all the weight gain I've had. I was previously on depakote 1000 mg and am now off that medicine since i've started topamax. I wanted to know if anyone is taking the same medication I am and is losing weight. I am currently weighing 260 lbs. It is very depressing as I've never been this heavy before. I am trying to eat less and hoping I won't have an apetite like before but it is hard to control at times. I appreciate in advance any help or response to my question. Have a great day. God bless :)
Appetite and hunger are obviously two very different things, and it sounds like you've been having appetite-insatiability problems.
If your doctor gave you topamax to sate your appetite to give you more control over when to address daily hunger, then it may help. Weight loss isn't automatic on topamax, it comes as a result of several (in other conditions) "unwanted" side effects that override the body's normal ability to force you to eat (or at least coerce very strongly).
Topamax can be used as a bipolar medication but it's usually last in line after other things have been exhausted because there's a low chance it will help. That's not to say it won't work for you, however. It has a tendency to change taste, suppress appetite, increase restfulness during sleep, and a few other things. Each person is different. If you are gaining weight and this is a side effect you feel is being caused by medication, then this is something that you should definitely tell to your doctor - as you have a right to a medication that comes as close as possible to helping you live your life within the bounds that you set. It doesn't make sense to trade mental stability for emotional instability as a result of weight gain that you don't enjoy.
That may be the reason for the topamax. If you still don't lose any weight or your appetite becomes hard to control even as doses get higher (epileptic therapy can go as high as 400mg and even more) then it's time to tell your doctor that the meds you're on aren't working for you.
Trying to eat less shouldn't be entirely on you - that's patient shaming. If you walk out of the doctor's office feeling as if you are the one that's not doing enough to lose weight, then there's a problem.
- Abilify Drug Information
- Klonopin Drug Information
- Topamax Drug Information
- Topiramate Drug Information
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 21 Apr 2017 • 3 answers
Updated 8 Jan 2014 • 1 answer
Updated 25 Feb 2014 • 1 answer
Updated 8 Jun 2018 • 2 answers
Updated 9 Oct 2018 • 2 answers